MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0208
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/11/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-00728.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle meningeal artery using penumbra smart coils (smart coils), non-penumbra coils, and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous, calcified, and narrowed.During the procedure, the physician placed a non-penumbra coil into the target vessel using the microcatheter.Next, while attempting to advance a smart coil within its introducer sheath, the smart coil only advance approximately two to three millimeters past its initial position before becoming stuck within its introducer sheath.Therefore, the smart coil was removed.Subsequently, while the physician attempted to advance a new smart coil within its introducer sheath, the same issue occurred.The smart coil only advance approximately two to three millimeters past its initial position before becoming stuck within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using four smart coils, two non-penumbra coils, the same microcatheter, and a n-butyl cyanoacrylate (nbca) injection.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kink near the mid-joint.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock and over the pusher assembly kink with resistance; subsequently, strong resistance was experienced, and the smart coil could not be advanced any further.Further evaluation revealed an additional pusher assembly kink.This damage was likely incidental to the reported complaint.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.The smart coil was then advanced through its introducer sheath without an issue.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00728.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11652610
Report Number3005168196-2021-00729
Device Sequence Number3657898
Product Code HCG
UDI-Device Identifier00814548015996
UDI-Public00814548015996
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/15/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/26/2025
Device Model Number400SMTHXSFT0208
Device Catalogue Number400SMTHXSFT0208
Device Lot NumberF101519
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/24/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/15/2021
Supplement Date Received by Manufacturer04/13/2021
Initial Report FDA Received Date04/12/2021
Supplement Report FDA Received Date05/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR
Date Report Sent to FDA01/01/2005